Background: Periurethral masses after injection of Durasphere bulking material have been previously reported to occur within 12 to 18 months of administration of the agent.
Methods: We present a case report of an anterior vaginal wall mass resulting from a pseudoabscess containing Durasphere agent 5 years after injection. A literature review of urethral bulking agent complications and imaging is also provided.
Results: The patient’s anterior vaginal wall mass was thought to be due to a pseudoabscess secondary to injection of bulking agent. Pelvic imaging was helpful both in identifying the mass and in surgical planning. The patient was successfully treated by outpatient transvaginal resection of the material.
Conclusions: Urethral bulking agents, although generally safe and effective in the treatment of stress urinary incontinence, can lead to formation of pseudoabscesses. Although these are usually recognized within the first 18 months after injection, they may not be identified until several years later.
This report describes an atypical presentation of a pseudoabscess after urethral bulking agent injection, along with a review of the literature.
From the Pelvic Floor Research Group, Division of Gynecology, Department of Obstetrics and Gynecology, University of Michigan, Ann Arbor, MI.
Reprints: Mitchell B. Berger, MD, PhD, Female Pelvic Medicine and Reconstructive Surgery, Department of Obstetrics and Gynecology, University of Michigan Health System, L4000 Women’s Hospital, 1500 E Medical Center Dr, SPC 5276, Ann Arbor, MI 48109-5276. E-mail: firstname.lastname@example.org.
The authors declare that they have nothing to disclose.
MB Berger, manuscript writing/editing; DM Morgan: manuscript writing/editing.